Oklahoma, 2024

Tornado and Hail in Oklahoma, May 29 to 31, 2024

May 29 to 31, 2024 · NWS AMA · 7 events in 2 counties and zones

A wet pattern set up over the Panhandles May 29 through the 31st. Instability in the atmosphere helped to create strong to severe thunderstorms first in the form of discrete cells the night of the 29th into the early AM hours of the 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A wet pattern set up over the Panhandles May 29 through the 31st. Instability in the atmosphere helped to create strong to severe thunderstorms first in the form of discrete cells the night of the 29th into the early AM hours of the 30th. One of which produced a tornado in the western Oklahoma Panhandle. Then subsequent nights disturbances aloft helped create a Mesoscale Convective Complex both on the night of the 30th and again on the 31st. Besides the tornado reported on the 29th this storm in Cimarron County also produced hail up to 1.75 in diameter. On the next two nights the severe wind gusts reaching upwards of 74 mph. Severe hail was more isolated compared to the winds that were more widespread with lines of storms surging from the northwest to the southeast on the 30th and from the west-northwest to east-southeast on the night of the 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 29, 4:57 PM CST, 5 hours 56 minutes earlier.

Area forecast discussion, May 29, 4:57 PM CST, 5 hours 56 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
557 PM CDT Wed May 29 2024

...New AVIATION...

.SHORT TERM ...
(This evening through Thursday night)
Issued at 246 PM CDT Wed May 29 2024

Shortwave trough will move across the Panhandles later this
evening and overnight. This will set up the rounds of showers and
storms that may move into the Panhandles tonight. Some storms
already initiating off the NM mountains, but those storms are slow
moving and likely to collapse as they move off the mountains.
There may be a few storms that latch onto the shortwave and that
will bring a chance for strong to severe storms overnight.
Previous high res models were more bullish on expansive coverage
of storms to include Amarillo, however latest 18z HRRR model has
now backed off of this and is focused on storms in the northeast
Panhandles overnight tonight, and will even linger in the east
tomorrow morning.

Another more stout shortwave trough is expected to move through on
Thursday, and it appears that there will be just enough recovery
for storms to develop along the dryline in the western Panhandles
early Thursday afternoon (around 19z). Storms will likely start
off supercellular along the dryline in the northwest Panhandles
and move off the dryline to the southeast. They should congeal
into a line segment, becoming mainly a wind threat. As the storms
form, all hazards will be possible, but the tornado threat will be
challenging as the storms near the dryline will have much higher
LCL's. As storms move to the southeast the LCL's will lower and
better dynamics for tornadoes would be present. That being said as
the storms are expected to become more linear, and that will
significantly limit that tornado threat for the evening, but not
completely remove it (~2% chance). Storms should be out of the
area around 10PM to midnight tomorrow night with a small chance
for lingering showers storms on the back side overnight.

Weber

&&

.LONG TERM ...
(Friday through next Tuesday)
Issued at 246 PM CDT Wed May 29 2024

A series of shortwaves are expected to move across the Panhandles
Friday through Sunday bringing rounds of showers and storms each
day. Storms will have the potential to be severe, and heavy rain
will be possible with any storms. The higher probabilities for
excessive rainfall, and severe weather fall in the east, with
lower chances in the central and western Panhandles. Sunday's
storms may only occur in the northwest as we start to build a
ridge over the western Panhandles. By Monday and Tuesday
temperatures will be back in the 90s to near 100 in some areas
given the high pressure over the Panhandles.

Weber

&&

.AVIATION...
(00Z TAFS)
Issued at 523 PM CDT Wed May 29 2024

All three terminals are expected to remain VFR through the early
parts of the 00Z TAF period. It will not be until after 06Z when
some thunderstorms may impact KGUY, with the potential for KDHT
and KAMA more around 09Z to 12Z. Even if storms do not occur for
one or more of the TAF sites some MVFR CIGs may be possible during
this time leading up to sunrise. There may be a small break in
storm activity from 12Z through 18Z then the potential for storms
will once again return to the combined Panhandles. For the first
round 06Z through 12Z there is still a bit of uncertainty as to
whether KAMA or KDHT will be impacted. Winds should remain
southerly around 10 to 15 kts pending any thunderstorms that may
cause erratic winds.

36

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                61  86  58  78 /  40  50  70  30
Beaver OK                  62  84  57  79 /  50  50  90  30
Boise City OK              58  86  54  78 /  50  60  60  40
Borger TX                  64  89  60  83 /  40  50  80  30
Boys Ranch TX              62  91  59  82 /  40  50  60  30
Canyon TX                  61  87  57  78 /  40  40  60  30
Clarendon TX               61  81  59  77 /  50  50  80  50
Dalhart TX                 58  87  53  79 /  30  50  60  30
Guymon OK                  60  86  56  79 /  50  60  80  30
Hereford TX                61  91  57  81 /  30  30  50  30
Lipscomb TX                63  84  60  78 /  50  70  90  40
Pampa TX                   62  84  59  78 /  40  50  80  40
Shamrock TX                62  82  59  79 /  50  60  90  50
Wellington TX              63  82  60  79 /  50  60  90  60

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...89
LONG TERM....89
AVIATION...36
Hazardous weather outlook, May 29, 1:03 PM CST, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
203 PM CDT Wed May 29 2024

OKZ001>003-TXZ001>020-317-300715-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
203 PM CDT Wed May 29 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Strong to severe thunderstorms will be possible tonight, with
large hail and damaging winds the primary hazards, but an isolated
tornado can't be ruled out. Localized flash flooding from very
heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will continue to be possible each day Thursday
through Sunday. Severe weather will be possible each day, with
hail and damaging winds being the main threats, and although
tornados don't appear to be likely, they can't be ruled out.
Localized Flash Flooding will be possible as well with the
thunderstorms.

Monday

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, May 29, 9:35 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1035 PM CDT Wed May 29 2024

TXZ011-016-300400-
Deaf Smith TX-Oldham TX-
1035 PM CDT Wed May 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN OLDHAM AND
NORTHEASTERN DEAF SMITH COUNTIES THROUGH 1100 PM CDT...

At 1034 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Vega, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Vega and Wildorado.

This includes Interstate 40 between mile markers 28 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3514 10255 3526 10259 3548 10234 3522 10219
TIME...MOT...LOC 0334Z 245DEG 27KT 3523 10251

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

COR
Special weather statement, May 29, 9:49 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1049 PM CDT Wed May 29 2024

TXZ011-300415-
Oldham TX-
1049 PM CDT Wed May 29 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL OLDHAM COUNTY THROUGH
1115 PM CDT...

At 1049 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Adrian, or 19 miles northwest of Vega, moving east at
20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of central Oldham
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3536 10276 3547 10278 3560 10251 3533 10246
TIME...MOT...LOC 0349Z 259DEG 18KT 3542 10269

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

COR
Special weather statement, May 29, 10:02 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1102 PM CDT Wed May 29 2024

OKZ001-300430-
Cimarron OK-
1102 PM CDT Wed May 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CIMARRON COUNTY
THROUGH 1130 PM CDT...

At 1101 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Kenton, or 26 miles northwest of Boise City,
moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern
Cimarron County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 10276 3699 10271 3700 10262 3690 10257
      3689 10295 3697 10300 3700 10300
TIME...MOT...LOC 0401Z 244DEG 15KT 3696 10290

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

COR
Special weather statement, May 29, 10:26 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1126 PM CDT Wed May 29 2024

TXZ011-300500-
Oldham TX-
1126 PM CDT Wed May 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN OLDHAM COUNTY
THROUGH MIDNIGHT CDT...

At 1125 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Adrian, or 16 miles northwest of Vega, moving east
at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern Oldham
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3541 10264 3553 10263 3562 10231 3532 10232
TIME...MOT...LOC 0425Z 272DEG 22KT 3546 10255

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

COR
Special weather statement, May 29, 10:30 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1130 PM CDT Wed May 29 2024

OKZ001-300500-
Cimarron OK-
1130 PM CDT Wed May 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CIMARRON COUNTY
THROUGH MIDNIGHT CDT...

At 1130 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Campo, or 17 miles northwest of Boise City, moving
northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of north central
Cimarron County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3699 10236 3686 10264 3696 10289 3700 10284
TIME...MOT...LOC 0430Z 220DEG 20KT 3696 10264

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

COR
Special weather statement, May 29, 10:46 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1146 PM CDT Wed May 29 2024

TXZ007-008-012-300515-
Hutchinson TX-Potter TX-Moore TX-
1146 PM CDT Wed May 29 2024

...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL HUTCHINSON...
NORTHEASTERN POTTER AND MOORE COUNTIES THROUGH 1215 AM CDT...

At 1146 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Cactus to 4 miles south of
Dumas to 4 miles west of Masterson. Movement was east at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dumas, Sunray, Masterson, Four Way, and Lake Meredith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3605 10168 3580 10156 3553 10172 3559 10210
      3580 10204 3598 10211
TIME...MOT...LOC 0446Z 270DEG 28KT 3595 10204 3580 10196 3562 10204

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

COR

The radar

The Amarillo radar (KAMA), 208 km away, was scanning. The volume nearest the first event began at 04:53 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Cimarron

When
May 29, 10:53 PM CST
Where
Cimarron County, 9.26 mi ESE of Regnier
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.920, -102.700

Tornado, Cimarron

When
May 29, 11:34 PM CST to 11:36 PM CST
Where
Cimarron County, 9.59 mi NW of Boise City to 9.24 mi NW of Boise City
Rating
EFU
Path length
0.68 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
36.823, -102.648

This tornado occurred in open field near the Santa Fe Trail campground in northwest Cimarron County. No damage is known from this tornado. It was observed and captured via photographic evidence by a storm spotter in that area. It was on the ground for at least a minute, before becoming obscured by rain and may have lifted soon after.

Hail, Cimarron

When
May 29, 11:49 PM CST
Where
Cimarron County, 9.69 mi N of Boise City
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
36.870, -102.510

Hail, Cimarron

When
May 30, 2:38 PM CST
Where
Cimarron County, 11.86 mi S of Boise City
Measured
1 in hail
Reported by
Public
Coordinates
36.560, -102.550

Thunderstorm Wind, Texas

When
May 30, 4:40 PM CST
Where
Texas County, 1.66 mi E of Goodwell
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -101.600

Thunderstorm Wind, Texas

When
May 30, 4:53 PM CST
Where
Texas County, 0.55 mi W of (Guy)guymon Muni Arp
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
36.680, -101.510

Thunderstorm Wind, Cimarron

When
May 31, 5:55 PM CST
Where
Cimarron County, 6.94 mi SE of Kenton
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.830, -102.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyThe tornado archive for Oklahoma, 2024Warnings in Oklahoma, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184888, 1184892, 1184889, 1184890, 1184893, 1184894, 1184895.